CDC Warns Against Sharing Insulin Pens
January 20, 2012
CDC has issued a new clinical reminder that using insulin pens on more than one person puts patients at risk for blood-borne infections such as hepatitis and HIV. Pens containing multiple doses of insulin are meant for use on a single patient only, and they should never be used on more than one person. Infection can occur even when a pen's needle is changed, CDC said.
The guidance applies in any setting where insulin pens are used, including health care facilities, assisted living or residential care centers, health fairs, shelters, detention centers, senior centers, schools, and camps, according to the agency. Insulin pens should be clearly labeled with the patient's name or other identifying information to ensure the right pen is used only on the right patient.
If re-use of an insulin pen occurs, exposed patients should be immediately notified and offered blood-borne pathogen testing as part of appropriate follow-up. Hospitals and other facilities should review their policies with staff and provide education regarding safe use of insulin pens and similar devices.
In 2009, the Food and Drug Administration issued a similar alert to health care professionals following reports of improper insulin pen use in hospitals. Despite that warning, reports of patients being placed at risk due to inappropriate re-use and sharing of pens have continued. An incident last year required notification of more than 2,000 potentially exposed patients, CDC said.
For more information, visit www.cdc.gov/injectionsafety/clinical-reminders/insulin-pens.html.
This article was provided by CDC National Prevention Information Network. It is a part of the publication CDC HIV/Hepatitis/STD/TB Prevention News Update.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)